Elevated creatinine levels scare many patients because they are often associated with kidney disease. Before rushing to conclusions as to the cause of the elevated level, doctors and patients should rule out any other reason why creatinine might be elevated.
Video of the Day
Often the culprit is a prescription drug. In many instances, the same drugs that are used to treat kidney disease also cause elevated creatinine.
Angiotensin converting enzyme inhibitors are commonly referred to as ACE inhibitors. This family of drugs is used to treat hypertension. Most ACE inhibitors end in the suffix "pril," such as enalapril, fosinopril, lisinopril and ramipril.
The September 2000 issue of "American Family Physician" stated that "a limited elevation in serum creatinine level (30 percent or less above baseline) was seen following initiation of therapy with an ACE inhibitor." The article noted that this increase was usually observed two weeks or less after starting therapy. Curiously, however, it was not accompanied by other symptoms of renal failure unless the patient's renal function was less than 30%. The increase was transient and disappeared after the patient stopped taking the drug.
Observations like this strongly suggest that ACE inhibitors continue to be a good choice for kidney patients, especially because they minimize other symptoms of kidney disease.
Cyclosporine can also cause elevated creatinine levels. Cyclosporine is an immunosuppressant that is given to prevent rejection of transplanted organs or to lower urine protein. In some instances, it is given to treat autoimmune disorders.
The September 1987 issue of the "European Journal of Pharmacology" reported that creatinine levels in rheumatoid arthritis patients taking cyclosporine were consistently elevated when compared to controls. The researchers concluded that even six months' use of cyclosporine at a maximum dosage of 10 mg/kg can lead to an irreversible loss of kidney function.
Doctors must balance the benefits of minimizing organ rejection against the risk of organ failure when prescribing this drug.
Several commonly used chemotherapy drugs such as cisplatin, carboplatin, methotrexate and mitomycin can cause creatinine increases. This also occurs with heavy-duty antibiotics such as amphotericin A that are used as chemotherapeutic agents.
The extent to which this side effect is dose-dependent has not been determined. Doctors must carefully monitor patients who are treated with these drugs and weigh benefits of treatment against the risk of loss of renal function.
Drugs that do not affect creatinine levels in healthy people may cause creatinine increases in patients with compromised renal function. This is true with common over-the-counter drugs such as ibuprofen as well as prescription drugs.
- European Journal of Clinical Pharmacology: Effect of Cyclosporin on Serum Creatinine
- Chemocare: Nephrotoxicity
- American Family Physician: Serum Creatinine Levels and Renal Insufficiency
- Cancer Chemotherapy Pharmacology: Assessment of chemotherapy-associated nephrotoxicity in children with cancer
- American Family Physician: Guide to Monitoring Methotrexate